I'm a 32 year old female with chronic anemia. I have both b12 deficiency and iron deficiency. I am taking b12 injections monthly now and my levels have been in the 200's at last count. I've noticed very little improvement even after a blood transfusion last May when my Hgb was an 8 and my ferritin level was a 2. Presently I have a Hgb of 11.2 and a ferritin count of 3. I have tried unsuccessful iron transfusions which resulted in allergic reactions to Infed (hives) and Vonifer ( severe nausea, fever, chills, all over body ache, etc). I have been given Repliva from my second hematologist and rather than improving, my ferritin count has dropped a full point in a month's time despite the gained point in my Hgb. I have a lot of tightness in the left side of my chest, palpitations, and audible murmur contributed to a mitral valve prolapse diagnosed by my cardiologist. He wasn't concerned at the time (Aug. 08) but the symptoms have gotten more continuous and tougher to ignore. I am so fatigued that daily personal hygiene and moderate housework wipe me out. I have had issues with ulcer like pain since I started taking the Repliva and am concerned that continuing with it might lead to worsening of the anemia. I am on 40mg of Nexium and do space the taking of the iron atleast 2hrs from the time I take this medicine. I should mention that I've had Roux-n-y gastrc bypass so the absorption of iron is reduced and impaired. Are there other options besides further blood transfusions or risking the attempt to transfuse the third form of iron? Why would it be advisable to continue on the Repliva since there was a decline in ferritin and no recordable evidence of it working? The stomach issues are so severe while taking it that I don't know how long I can continue. I am taking 1/2 tab every 2-3 days now since I'm so sensitive to it. I do get blotchy and itch while on it, but it is controllable with benadryl. Any advice would be greatly appreciated.
Wow. How far out are you from GB? I had it two and a half years ago and I just found out that I am anemic again and my doc is giving me one more chance to get it up before sending me to a hematologist.
I also have an undiagnosed issue that started one and a half years after Gastric Bypass and about two weeks after a tummy tuck. I have LOTS Of pain behind my pouch and in my gastric remnant region. I am going to Mass General and going to have my second exploratory surgery soon. The new surgeon that I have gone to thinks it may be an overgrowth of bacteria in the gastric remnant which cannot be cured by antibiotics or prevacid as nothing gets into the remnant beyond the lining. This bacteria also causes iron deficiencies I have found through research. This may be something you want to consider. The doctor has only one other patient that has had this issue...I bet there are LOTS Of us out there...I was being told by GI docs that I just now have a sensitive digestive tract. The pain gets to a level 10 in which i cannot hold anything down...even pain pills. So it all revolves around solving this bacterial issue but there is no resolution for this problem as of yet besides putting a tube in and draining out the fluid.
Just wanted to put it out there as you may have something similar...
My gastric bypass was in Oct. of 2001 so I'm a little over 7 years out. I have had multiple surgeries on my stomach since (two hernia repairs and a partial abdomnioplasty). The surgeons have told me that they will not be able to do any further surgeries as they fear continuing to enter the abdominal cavity. They say that the pain in my stomach will most likely worsen if there were any further attempts. I have noticed that I swell after I eat and my stomach takes on the appearance of pregnancy. The other issues that I have going on right now are far more concerning to me though since I've had the problems with my stomach since 2 years post bypass. I wish you continued health and success and appreciate your reply.
Thanks for writing to the forum!
Your iron level dropping is definitely a cause of concern! There are a few things which come to my mind. May be there is a bleeding in your gastrointestinal tract, either at the bypass site or an ulcer. You should get your stool examined for occult blood. Oral iron therapy appears to be out of question. Either you need an injectable preparation that suits you or blood transfusion. Also you need to get a pheripheral blood smear done to know the RBC count, structure and whether there is cytopenia (general decrease in cell count). The renal function and liver function needs to be checked as also electrophoresis of hemoglobin to know whether there is thalasemia trait or sickle cell anemia. You definitely have megaloblastic anemia. However there are chances it is something more serious like aplastic anemia or pernicious anemia. It could also be due to improper absorption due to bypass surgery. Also maybe the treatment is not adequate as you developed allergy to injectable iron. This could explain low ferritin levels.
It is difficult to comment beyond this at this stage. Do consult your doctor for this. Please let me know if there is any thing else and do keep me posted. Take care!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.